Massachusetts, 2001

Lightning Strike in Massachusetts, September 4, 2001

September 4, 2001 · NWS BOX · 1 event in 1 county or zone

The windows of a garage were blown out, and siding was taken off a house, when lightning struck a tree during an afternoon thunderstorm. No injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The windows of a garage were blown out, and siding was taken off a house, when lightning struck a tree during an afternoon thunderstorm. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 4, 12:40 PM EST, 54 minutes earlier.

Area forecast discussion, Sep 4, 12:40 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
140 PM EDT TUE SEP 4 2001

UPDATING ZONES TO INCORPORATE WW707 VAILD UNTIL 23Z

THIS AFTERNOON: H5 S/WV DISTURBANCE AND ASSOCIATED PVA ALONG THE
COASTAL WATERS WL TAKE SHRA AND TSRA WITH IT THIS AFTERNOON.
MEANWHILE FOCUS IS ON DEVELOPING BATCH OF SHRA AND TSRA TO THE W.
GREATEST INSTABILITY PARAMETERS INCLUDING LLVL INSTABILITY APPEARS
TO RESIDE ACRS SW NEW ENGLAND THIS AFTERNOON. LATEST MESOETA HAS
A SPIKE OF CAPE AROUND 1200 J/KG EXTENDING FROM HARTFORD COUNTY CT
THROUGH THE CONNECTICUT RIVER VLY TO THE VT/NH BORDER. IN ADDITION
SFC BASED LI/S DESTABILIZE TO AROUND -4. EXTRAPOLATING THE MOVEMENT
OF THE LINE OF SHRA AND TSRA...SHOULD CROSS THE CWA MAINLY BETWEEN
1PM AND 5PM...WITH THE GREATEST IMPACT ACRS CT. SPC SWODY1 UPDATED
OUTLOOK BRINGS A SLGT SEVERE RISK OVER THE AFOREMENTIONED AREAS
LISTED. STRONG VERTICAL WIND SHEAR COULD BRING THE THREAT FOR
DAMAGING WINDS. WL KEEP ENHANCED WORDING MAINLY ACRS WESTERN AREAS.
OTRW FCST PKG LOOKS GOOD. WL UPDATE SPS THEN COVER WITH NOWCASTS.

.BOX...NONE.

STRAUSS

In the hours before

Special weather statement, Sep 4, 9:30 AM EST, 4 hours 4 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-041800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1030 AM EDT TUE SEP 4 2001

...THUNDERSTORMS WITH DAMAGING WIND GUSTS POSSIBLE THIS AFTERNOON
MAINLY ACROSS THE LOWER CONNECTICUT RIVER VALLEY...

SHOWERS AND THUNDERSTORMS QUICKLY CROSSING NEW YORK STATE AND
NORTHERN PENNSYLVANIA LATE THIS MORNING WILL TRACK THROUGH SOUTHERN
NEW ENGLAND THIS AFTERNOON. ISOLATED THUNDERSTORMS COULD PRODUCE
DAMAGING WIND GUSTS TO 58 MPH.

THUNDERSTORMS WILL BE MOST LIKELY FROM THE CONNECTICUT RIVER VALLEY
TO THE HILLS OF NORTHEAST CONNECTICUT...CENTRAL MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND MAINLY BETWEEN 1PM AND 5PM
THIS AFTERNOON. THE BEST THREAT FOR DAMAGING WIND GUSTS APPEARS TO
BE ACROSS SOUTHWESTERN NEW ENGLAND INCLUDING THE GREATER HARTFORD
AND SPRINGFIELD AREAS. THUNDERSTORMS ARE EXPECTED TO MOVE OFFSHORE
THIS EVENING.

SPOTTERS ARE ASKED TO RELAY ANY INFORMATION TO THE NATIONAL WEATHER
SERVICE. SKYWARN ACTIVATION HAS BEEN REQUESTED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR POTENTIAL STATEMENTS
WATCHES OR WARNINGS.

STRAUSS

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hampshire

When
September 4, 1:34 PM EST
Where
Hampshire County, Amherst
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268765.